Kansas, 2011

Hail in Kansas, May 11, 2011

May 11, 2011 · NWS GLD · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms developed during the early evening hours along an east-west oriented warm front lying south of Interstate 70. A few reports of one-inch diameter hail and minor street flooding in Oberlin were the only severe events occurring with the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered strong to severe thunderstorms developed during the early evening hours along an east-west oriented warm front lying south of Interstate 70. A few reports of one-inch diameter hail and minor street flooding in Oberlin were the only severe events occurring with the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 3:09 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 11, 3:09 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT WED MAY 11 2011

.SHORT TERM (TONIGHT-FRIDAY)...
253 PM MDT WED MAY 11 2011

TONIGHT THE SHORT WAVE TROUGH WILL CONTINUE TO MOVE NORTHEAST INTO
THE CWA.  MODELS ARE COMING INTO BETTER AGREEMENT IN REGARD TO THE
LOCATION OF THE DRY AIR...MOVING IT THROUGH THE EASTERN THIRD OF THE
CWA DURING THE EVENING.  AREAS TO THE WEST WILL CONTINUE TO HAVE
CHANCES FOR RAINFALL AS 700MB OMEGA...500MB VORTICITY...AND MOISTURE WRAP
AROUND THE LOW.  THE QUESTION IS HOW FAR WILL THE MOISTURE WRAP
AROUND BEFORE DISSIPATING AS THE LOW MOVES EAST.  MODELS SEEMED TO
AGREE WITH THE PLACEMENT OF THE MOISTURE BEHIND THE DRY AIR WHEN
COMPARING 850MB MODEL DEW POINTS...SO AM FAIRLY CONFIDENT WITH THE
CURRENT FORECAST. SOME AREAS MAY HAVE A BREAK IN THE RAINFALL AS THE
DRY AIR MOVES IN...WHICH SHOULD END AS LIFT AND MOISTURE MOVE IN
BEHIND THE DRY AIR.  THUNDERSTORMS WILL OCCUPY THE EASTERN TWO
THIRDS OF THE CWA...ROUGHLY ALONG AND EAST OF A LINE FROM KIT CARSON
TO BENKLEMEN WHERE THE BEST INSTABILITY AND LOWEST CIN WILL BE
LOCATED.  THUNDERSTORMS WILL TRANSITION TO SHOWERS DURING THE
EVENING HOURS.

WINDS WILL INCREASE BEHIND THE SURFACE LOW AS IT MOVES NORTHEAST DUE
TO A STRENGTHENING PRESSURE GRADIENT...WITH THE STRONGEST WINDS OVER EASTERN
COLORADO.

THURSDAY THE TROUGH WILL RESIDE OVER THE CWA AND BEGIN TO TURN
SOUTHEAST.  WRAP AROUND MOISTURE AND LIFTING AT 700MB AND 500MB WILL
CONTINUE THROUGH THE DAY.  CURRENTLY HAVE LOWEST CHANCES IN THE
SOUTH DUE TO UNCERTAINTY OF ENOUGH WRAP AROUND MOISTURE MAKING IT TO
THE SOUTHERN PARTS OF THE CWA DESPITE THE ADEQUATE LIFTING IN
PLACE.  BEST INSTABILITY WILL HAVE MOVED OVER THE EASTERN ROW OF
COUNTIES WHICH MAY LEAD TO SOME ISOLATED THUNDERSTORMS DURING THE
LATE MORNING AND AFTERNOON.

THE STRONG WINDS WILL MOVE EAST FOLLOWING THE EXITING SURFACE LOW
AS THE GRADIENT BEHIND THE LOW MAINTAINS ITS STRENGTH.  THE WINDS
WILL LIKELY MEET ADVISORY CRITERIA DURING THE DAY...BUT WILL WAIT TO
ISSUE UNTIL THE SEVERE WEATHER THREAT FOR THIS AFTERNOON IS OVER.

THURSDAY NIGHT THE TROUGH WILL HAVE MOVED EAST OF THE CWA.  HAVE
CHANCES FOR RAINFALL OVER THE EASTERN HALF OF THE CWA AS WRAP AROUND
MOISTURE MAY STILL BE ABLE TO MOVE INTO THOSE AREAS.  AS THE NIGHT
PROGRESSES THE CHANCES DECREASE TOWARD THE EAST.  WINDS WILL EASE
FROM THE DAY...BUT WILL STILL BE BREEZY.

FRIDAY NORTHERLY FLOW WILL MOVE OVER THE CWA.  WINDS WILL INCREASE
SOME FROM THE NIGHT TIME...BUT SHOULD BE BELOW ADVISORY CRITERIA.
WINDS SPEEDS WILL BECOME LIGHT FRIDAY NIGHT.

HIGH TEMPERATURES THROUGH THE PERIOD WILL BE COOLEST
THURSDAY...THEN WARMER ON FRIDAY. LOWS WILL BE THE COOLEST FRIDAY
NIGHT...DROPPING INTO THE UPPER 30S.

.LONG TERM (SATURDAY-WEDNESDAY)...
253 PM MDT WED MAY 11 2011

WINDY AND DRY CONDITIONS THROUGH THE PERIOD EXCEPT FOR A POSSIBILITY
OF PRECIP. IN THE EAST ON SUNDAY AND THE ENTIRE AREA FOR WEDNESDAY.

THE ECMWF IS NOW IN AGREEMENT WITH THE GFS REGARDING THE DEVELOPMENT
OF THE NORTHERN LOW...HAVING IT MOVE SOUTHEAST THROUGH KANSAS BY
SUNDAY.  THIS IS CONTRARY TO THE PREVIOUS RUN WHICH STILL HAD THE
LOW ABSORBED INTO THE TROUGH OVER THE WEST COAST...SIMILAR TO THE
CURRENT UKMET.

THE DISAGREEMENT BETWEEN THE TWO CONCERNS THE SPEED OF THE LOW.  THE
GFS IS TRENDING SLOWER WITH THE NORTHERN LOW THAN THE PREVIOUS RUN.
HOWEVER THE CURRENT ECMWF IS MIRRORING THE PREVIOUS GFS RUN.  THE
GFS MEMBERS ARE SPLIT BETWEEN THE CURRENT GFS AND THE CURRENT ECMWF.

WINDS WILL INCREASE DURING THE WEEKEND AHEAD OF THE APPROACHING LOW
AS IT MOVES SOUTH...AFFECTING MAINLY THE EASTERN HALF OF THE CWA.
AS THE NORTHERN LOW MOVES OVER KANSAS SUNDAY...HAVE PLACED SLIGHT
CHANCES IN THE EAST DUE TO LIFTING AND A JET STREAK MOVING IN WITH
THE LOW.

MONDAY AND TUESDAY THE WINDS WILL CONTINUE TO BE BREEZY...BUT MAINLY
OVER THE WESTERN HALF OF THE CWA AS A STRONG PRESSURE GRADIENT LAYS
OVER THE AREA BETWEEN THE HIGH PRESSURE FOLLOWING THE EXITING LOW
AND THE LOW AHEAD OF THE TROUGH OVER THE WEST COAST.

REGARDING THE TROUGH OVER THE WEST COAST...MODELS AND PREVIOUS RUN
COMPARISONS CONTINUE TO AGREE WITH PLACING IT OVER THE COAST SUNDAY
AND MOVING IT ON SHORE TUESDAY.  BOTH ECMWF HAVE A SHORT WAVE TROUGH
OVER THE FOUR CORNERS AREA WEDNESDAY.

WEDNESDAY A SHORT WAVE TROUGH MOVES THROUGH THE CWA. HAVE PLACED
SLIGHT CHANCES IN FORECAST AS A RESULT.

TEMPERATURES THROUGH THE PERIOD HAVE BEEN TRENDING COOLER...DUE TO
THE MOVEMENT OF THE NORTHERN LOW AS IT PROGRESSES SOUTH.  HIGHS WILL
WARM FROM THE UPPER 50S AND MID 60S SATURDAY TO THE MID 60S TO NEAR
70 BY WEDNESDAY.  LOWS WILL BE THE COOLEST ON SUNDAY NIGHT...WITH VALUES
IN THE UPPER 30S TO LOWER 40S.

JTL
&&

.AVIATION...
1158 AM MDT WED MAY 11 2011

FOR THE 18Z TAFS...DIFFICULT TAF PERIOD...WITH THE TIMING OF
SIGNIFICANT WEATHER...CIGS...AND VSBY A CONCERN. CURRENTLY...CIGS
HAVE BEEN VARIABLE AT KGLD AS THE EDGE OF THE CLOUD COVER TRIES TO
ERODE...BUT EXPECT LOW CLOUDS TO QUICKLY GIVE WAY TO CLEARING SKIES
WITH A FEW CU. THUNDERSTORMS ARE EXPECTED NEAR BOTH TERMINALS AGAIN
BY 20-22Z AS DRYLINE BEGINS TO MOVE EASTWARD TRIGGERING NEW ROUND OF
STORMS. ACTIVITY SHOULD DIE DOWN BY 02-03Z...BUT -RA IS EXPECTED OVERNIGHT
AS WRAP AROUND SHOWERS MOVE ACROSS THE TERMINALS. BUFKIT SOUNDING
ANALYSIS INDICATES REDUCED VSBY AND LOW CIGS AT BOTH TERMINALS DUE
TO BR/FG DEVELOPING...WITH KMCK IMPACTED MORE THAN KGLD. THIS AGREES
WITH EASTERLY WINDS AND INCREASED DEW POINTS NEAR KMCK AIDING IN
BR/FG DEVELOPMENT. HOWEVER...MODELS ARE HAVING A HARD TIME
PINPOINTING THE EXACT TRACK OF THE SURFACE LOW WHICH MAY AFFECT THE
DEGREE TO WHICH FOG DEVELOPS. TOWARDS THE END OF THE PERIOD
NORTHERLY WINDS WILL BEGIN TO INCREASE INTO THE 25-30KT RANGE AS THE
PRESSURE GRADIENT TIGHTENS ON THE BACKSIDE OF THE SYSTEM.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 11, 5:18 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT WED MAY 11 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT WED MAY 11 2011 /1141 AM CDT WED MAY 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD ACROSS THE
AREA AND INCREASE IN COVERAGE. SOME STORMS WILL BE SEVERE WITH LARGE
HAIL...STRONG WINDS...AND ISOLATED TORNADOES POSSIBLE THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THURSDAY...BUT THE STORMS
WILL NOT BE SEVERE. HOWEVER...SOME STORMS WILL PRODUCE DANGEROUS
CLOUD TO GROUND LIGHTNING.

STRONG NORTHWEST WINDS OF 25 TO 40 MPH MAY DEVELOP BY THURSDAY
MORNING...MAKING TRAVEL DIFFICULT ESPECIALLY FOR HIGH PROFILE AND
LIGHTWEIGHT VEHICLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 11, 4:53 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 W BURLINGTON          39.31N 102.29W
05/11/2011  E1.00 INCH       KIT CARSON         CO   STORM CHASER

&&

50
Local storm report, May 11, 5:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             STRATTON                39.30N 102.60W
05/11/2011  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

DLF
Local storm report, May 11, 5:06 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             1 ESE BURLINGTON        39.30N 102.25W
05/11/2011  M1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

DR
Local storm report, May 11, 5:26 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             3 N BURLINGTON          39.35N 102.27W
05/11/2011  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

            REPORT RECEIVED VIA ESPOTTER SYSTEM.

&&

50
Local storm report, May 11, 5:38 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     BURLINGTON              39.31N 102.27W
05/11/2011                   KIT CARSON         CO   LAW ENFORCEMENT

            POWER POLES REPORTED DOWN IN BURLINGTON BY SHERIF
            DISPATCH.

&&

DR
Local storm report, May 11, 5:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
05/11/2011  E0.88 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

DR

The radar

The Goodland radar (KGLD), 61 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rawlins

When
May 11, 5:55 PM CST
Where
Rawlins County, 13.83 mi S of Atwood
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.600, -101.060

Hail, Decatur

When
May 11, 7:30 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.530

Minor street flooding was also reported in Oberlin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292357, 292358.